Letters to the Editor  |   January 2009
Alpha-Adrenergic Receptor Antagonists in Older Patients With Benign Prostatic Hyperplasia: Issues and Potential Complications
Author Affiliations
  • Sanford L. Moretsky, DO
    Phoenix, Ariz
    Valley Eye Specialists
Article Information
Geriatric Medicine / Ophthalmology and Otolaryngology / Urological Disorders
Letters to the Editor   |   January 2009
Alpha-Adrenergic Receptor Antagonists in Older Patients With Benign Prostatic Hyperplasia: Issues and Potential Complications
The Journal of the American Osteopathic Association, January 2009, Vol. 109, 3-4. doi:10.7556/jaoa.2009.109.1.3
The Journal of the American Osteopathic Association, January 2009, Vol. 109, 3-4. doi:10.7556/jaoa.2009.109.1.3
Web of Science® Times Cited: 7
To the Editor:  
In the July 2008 review article by Shari R. Fine, DO, and Phillip Ginsberg, DO, JD,1 an important point regarding α-adrenergic receptor antagonists is not identified or addressed. Since the widespread use of tamsulosin for treating patients with benign prostatic hyperplasia (BPH), adverse effects during cataract surgery associated with the use of these vasoconstrictors have become a serious problem. 
Based on studies published in 2005 and 2006, Drs Fine and Ginsberg1 note that, “in some patients...intraoperative floppy iris syndrome [IFIS] has been observed during phacoemulsification cataract surgery.” However, more recent research,2 indicates that IFIS occurs frequently with the use of tamsulosin (a selective α-adrenergic receptor antagonist) and sporadically with the use of alfuzosin, doxazosin, and terazosin (nonselective α-adrenergic receptor antagonists). 
A recent survey of primary care physicians conducted in the United Kingdom showed that 97% of respondents who prescribed α-adrenergic receptor antagonists were unfamiliar with IFIS.3 Nevertheless, four of five surveyed physicians wrote at least five new prescriptions for tamsulosin each month.3 
Ophthalmologists have been slow in educating their colleagues in urology and primary care regarding this matter. Fortunately, a concerted effort is now under way by the American Academy of Ophthalmology and the American Society of Cataract and Refractive Surgery to emphasize to the importance of screening patients for cataracts before initiating treatment for BPH with α-adrenergic receptor antagonists.4 
Although Drs Fine and Ginsberg1 do an excellent job of identifying and describing IFIS, they leave unaddressed the matter of cataract screening before initiating treatment for BPH. Therefore, I wish to encourage physicians to ask patients about their visual acuity before treatment with systemic α-adrenergic receptor antagonists is initiated. 
More specifically, in addition to inquiring about any history of cataracts or cataract surgery, physicians should routinely assess patient risk for cataracts (eg, family history, medication use, impaired vision). 
It is important to educate patients who have cataracts about IFIS before starting chronic nonemergent treatment with systemic α-adrenergic receptor antagonists, such as tamsulosin. As one might infer from the article by Drs Fine and Ginsberg,1 clinical evidence shows that even after discontinuation of α-adrenergic receptor antagonists, permanent effects on the iris may occur—effects that may complicate future cataract surgery. 
Many patients do not remember the names of medications they used in the past. This fact creates a potential “ticking time bomb” for eye surgeons, especially if their patients need cataract surgery but do not recall whether they have previously used systemic α-adrenergic receptor antagonists. 
When an ophthalmologist receives a complete medical history from a patient and knows that he or she has used these vasoconstrictors, the ophthalmologist is better able to prepare treatment with intraocular surgical devices, intraocular pharmaceuticals, or both. Such preparation is far preferable to dealing with unknown variables during what should be a standard surgical procedure. 
Thus, a thoroughly prepared ophthalmologist should routinely ask his or her patients about the use of systemic α-adrenergic receptor antagonists before recommending or performing cataract surgery. 
A recent survey of ophthalmologists3 showed that—based on their own intraoperative experiences of IFIS—the vast majority of respondents who encountered a known personal history of BPH and early cataract would choose a nonspecific α-adrenergic receptor antagonist, avoid α-adrenergic receptor antagonists altogether, or consider cataract surgery before treatment for BPH with α-adrenergic receptor antagonists. 
This finding further highlights the need for urologists and primary care physicians to be proactive in identifying patients who are at risk for future cataract surgery if α-adrenergic receptor antagonists are being considered in treatment plans. Other treatment options may be more appropriate when patients require future cataract surgery. 
There may come a time, as a matter of standard care, when patients with BPH will be required to seek an ophthalmology consultation before therapeutic use of systemic α-adrenergic receptor antagonists is initiated. 
Fine SR, Ginsberg P. Alpha-adrenergic receptor antagonists in older patients with benign prostatic hyperplasia: issues and potential complications. J Am Osteopath Assoc. 2008;108:333-337. Available at: Accessed December 19, 2008.
Chang DF, Osher RH, Wang L, Koch DD. Prospective multicenter evaluation of cataract surgery in patients taking tamsulosin (Flomax). Ophthalmology. 2007;114:957-964.
Chang DF, Braga-Mele R, Mamalis N, Masket S, Miller KM, Nichamin LD, et al. Clinical experience with intraoperative floppy-iris syndrome. Results of the 2008 ASCRS member survey. J Cataract Refract Surg. 2008;34:1201-1209.
Hasson M. ASCRS survey results prompt IFIS education campaign. Ocul Surg News. 2008:22 .